Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Birmingham, AL

June 8, 2005Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 8, 2005, 7:03 PM CDT for Elmore County, Alabama. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 7:03 PM CDT (00:03 UTC)
Expired
Jun 8, 2005, 8:30 PM CDT
In force
87 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 090005
FFWBMX
ALC051-090130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WETUMPKA

* UNTIL 830 PM CDT

* AT 702 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

A CLUSTER OF THUNDERSTORMS WAS MOVING SLOWLY SOUTHWARD.  ISOLATED ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE.   SEVERAL ROADS HAVE 
BEEN REPORTED COVERED WITH WATER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3270 8621 3252 8638 3246 8614 3252 8590

$$

KSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:25 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 8, 3:25 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT WED JUN 8 2005

.SHORT TERM...(TONIGHT THRU SATURDAY)
TROPICAL AIRMASS WILL KEEP AREA IN A WET PATTERN THRU THURSDAY
WITH LEFT OVER BOUNDARIES ACTING TO FOCUS AFTERNOON CONVECTION.
DIFFICULT PART IS FORETELLING WHERE BOUNDARIES WILL BE THE
FOLLOWING DAY.  ALL EYES OUR ON POSSIBLE TROPICAL DEVELOPMENT THIS
WEEKEND AS MODELS HAVE BEEN CONSISTENT IN BRINGING TROPICAL
CYCLONE INTO NORTHERN GULF OF MEXICO ON SATURDAY.  IF SYSTEM
BECOMES NICELY ORGANIZED AS DEPICTED BY NAM...CENTRAL ALABAMA WILL
BE ON SUBSIDENCE SIDE OF LOW AND WOULD NOT EXPECT MUCH CONVECTION
FRIDAY OR SATURDAY.  GFS IS MUCH WETTER ACROSS ALABAMA ON SATURDAY
AND PREFER DRIER NAM AS DISCUSSED ABOVE...AND KEPT RAIN CHANCES IN
THE 30-50% RANGE.

.LONG TERM...(SUNDAY THRU WEDNESDAY)
REMNANTS OF TROPICAL SYSTEM WILL HAVE ITS GREATEST AFFECTS ACROSS
AREA SATURDAY NIGHT AND SUNDAY.  ASSUMING WE ARE ON THE EAST SIDE
OF THE LOW...RAISED POPS TO LIKELY FOR WESTERN ALABAMA SATURDAY
NIGHT AND INTO SUNDAY...AND LOWERED TEMPERATURES IN THIS AREA.
WILL BE INTERESTING TO SEE WHAT HAPPENS WITH LOW AS GFS SHOWS
SHORT WAVE TROF PASSING THRU THE MIDWEST STATES OVER THE WEEKEND.
IT IS POSSIBLE ID SYSTEM SLOWS DOWN...IT WILL HANG UP OVER SOUTHERN
STATES AS SHORT WAVE TROF PASSES NORTH OF ALABAMA.  HOWEVER...
PERSISTENT UPPER RIDGE OVER OFF THE ATLANTIC COAST WILL LIKELY
STEER SYSTEM NORTHWARD...AND RAIN CHANCES BACK TO CLIMATOLOGY
VALUES MONDAY THRU WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  87  69  87 /  20  40  30  30
ANNISTON    70  87  69  87 /  20  40  30  40
BIRMINGHAM  70  87  71  87 /  30  40  30  40
TUSCALOOSA  71  88  70  88 /  30  40  30  40
CALERA      71  88  70  88 /  30  50  30  40
AUBURN      71  89  70  88 /  30  50  30  40
MONTGOMERY  71  89  71  88 /  30  50  30  50
TROY        71  89  69  88 /  30  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jun 8, 5:30 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUN 8 2005

ALZ011>015-017>050-091100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

SCATTERED THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THEY SLOWLY MOVE
SOUTH ACROSS THE FORECAST AREA AND WILL DISSIPATE BY 9 PM. SOME OF
THESE STORMS COULD STILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 30 MILES PER HOURS...AND LOCALLY HEAVY
RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10

In the hours before

Local storm report, Jun 8, 4:59 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CLANTON                 32.84N 86.62W
06/08/2005  0.50 INCH        CHILTON            AL   TRAINED SPOTTER

            MARBLE SIZE HAIL JUST EAST OF CLANTON.

&&

JSS
Special weather statement, Jun 8, 5:02 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT WED JUN 8 2005

ALZ036-082245-
COOSA-
502 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 545 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF MARBLE VALLEY...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBLE VALLEY...
WEOGUFKA AND STEWARTVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 8, 5:39 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT WED JUN 8 2005

ALZ036-082315-
COOSA-
539 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 615 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF KELLYTON...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD...KELLYTON
AND GOODWATER THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

IN ADDITION...MINOR FLOODING IS ALSO POSSIBLE. PONDING OF WATER ON
ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Jun 8, 6:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT WED JUN 8 2005

ALZ036-082345-
COOSA-
618 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 645 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR FROM AN APPROACHING
THUNDERSTORM...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME SOUTHEASTERN COOSA COUNTY...MOVING EAST AT
10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 8, 6:31 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT WED JUN 8 2005

ALZ043-090015-
ELMORE-
631 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL 715 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN
HOUR...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF WETUMPKA...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TITUS...WETUMPKA AND
ECLECTIC THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ALSO...STRONG GUSTY WINDS COULD BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

HEAVY RAIN WITH THIS STORM COULD ALSO CAUSE MINOR FLOODING.
Special weather statement, Jun 8, 6:41 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT WED JUN 8 2005

ALZ041-090015-
AUTAUGA-
641 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA COUNTY
UNTIL 715 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PRATTVILLE...MOVING SOUTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PRATTVILLE THROUGH
715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:16 PM CDTFlash Flood WarningBMXMarengo89 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.